EconPapers    
Economics at your fingertips  
 

Distributionally robust insurance under the Wasserstein distance

Tim J. Boonen and Wenjun Jiang

Insurance: Mathematics and Economics, 2025, vol. 120, issue C, 61-78

Abstract: This paper studies the optimal insurance contracting from the perspective of a decision maker (DM) who has an ambiguous understanding of the loss distribution. The ambiguity set of loss distributions is represented as a p-Wasserstein ball, with p∈Z+, centered around a specific benchmark distribution. The DM selects the indemnity function that minimizes the worst-case risk within the risk-minimization framework, considering the constraints of the Wasserstein ball. Assuming that the DM is endowed with a convex distortion risk measure and that insurance pricing follows the expected-value premium principle, we derive the explicit structures of both the indemnity function and the worst-case distribution using a novel survival-function-based representation of the Wasserstein distance. We examine a specific example where the DM employs the GlueVaR and provide numerical results to demonstrate the sensitivity of the worst-case distribution concerning the model parameters.

Keywords: Optimal insurance; Robustness; Distortion risk measure; Wasserstein distance; GlueVaR (search for similar items in EconPapers)
JEL-codes: C71 G22 (search for similar items in EconPapers)
Date: 2025
References: Add references at CitEc
Citations:

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0167668724001082
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:insuma:v:120:y:2025:i:c:p:61-78

DOI: 10.1016/j.insmatheco.2024.11.003

Access Statistics for this article

Insurance: Mathematics and Economics is currently edited by R. Kaas, Hansjoerg Albrecher, M. J. Goovaerts and E. S. W. Shiu

More articles in Insurance: Mathematics and Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:insuma:v:120:y:2025:i:c:p:61-78